View Full Version : Side effects of long term steroid use?
Cathy and Winston
28th September 2009, 08:35 PM
Winston has been on prednisone, 5 mg a day, since June when he was diagnosed with SM and COMS. Has anyone else who has had a dog on long term steroids seen side effects other than the weight gain and increased thirst, which I knew about. His fur is starting to thin out on his belly and under his armpits. Is this normal? Other than the thinning fur and weight gain, he seems to be holding his own for now. Opinions please! Thank you!
28th September 2009, 08:49 PM
Cathy; Our last golden retriever was on steroids for at least 6 1/2 years ( until she passed). The thing I noticed was loss of fur; her tail was half bare.
It did help her severe allergies and with special food and shampoos she lived a halfway decent life. But I hope other cavalier owners can tell you if they have seen other problems in their pets.
Love my Cavaliers
28th September 2009, 10:26 PM
Riley, my SM girl, has been on 5 mg prednisone daily since March. So far, I haven't noticed any side effects. The neurologist told me to be aware of skin and fur changes, weight gain and increased thirst. So far - no weight gain and her fur and skin are fine. She is so much better on the prednisone than off that her side effects would have to be really dramatic for me to take her off.
Love my Cavaliers
28th September 2009, 10:30 PM
You can also look at this thread http://board.cavaliertalk.com/showthread.php?t=30288&highlight=long+term+steroid
I started it after I knew Riley had to be on long-term steroids and not just a trial period. I think some people wrote in some good advice.
29th September 2009, 12:29 AM
My Golden was on Vetalog-low dose for allergies-for 6 1/2 years and then began the symptoms of iatrogenic Cushing's syndrome this summer. Did check her blood sugars and they were normal. She began with a pot belly and had loose stools and vomiting and looked sick. She began reduced to none Vetalog dosage and I can say today that her Cushing's symptoms are gone. Still working on fighting the allergies but grain-free diet seems to be keeping them at a minimum.
29th September 2009, 06:21 PM
I was having such a bad time with Jade and since starting Pred (5mg per day), the results have been miraculous! She can enjoy short walks again and although scratches periodically, is no longer in pain. She is a different dog and is so much happier. If her life may be shortened by giving this drug so be it. I would rather give her quality of life and relieve her suffering.
Cathy and Winston
29th September 2009, 08:51 PM
Thank you Bev for posting the link to your thread. It answered some of the questions I had.
Winston was having balance problems and a lot of slipping before he was diagnosed. He couldn't come down the stairs without falling over and while circling for a good potty spot, he would sometimes just fall over. He's not doing that anymore. He would also drag his feet and has poor neurological reflexes, that has not changed much. He drags his feet so badly he scrapped off the pigment in his nails and has a lesion on his left foot from the sidewalk. Since it's been so hot here, I stopped walking him and the lesion has cleared up and the pigment has returned to his nails. He has put on weight, when he was diagnosed he weighed 18.1 pounds. 3 weeks ago, he weighed 22.6. He goes again tomorrow for his acupuncture session and will weigh in then. I'm hoping he hasn't put on too much more although I fear he has just from picking him up. He also drinks a lot more and we make more trips outside for him to urinate. He's panting a lot more than he did, keep in mind that Winston is a Pug, not a Cavalier, and it's normal for him to sound like a little steam engine, but he pants more in the house than he did before he was put on the pred. I will call his vet and see when she wants to see him in for bloodwork, since it's been almost 4 months since he started the meds. His quality of life is so much better than it was 4 months ago, so I'm very happy about that. I also have more hope since reading this board that I'll probably have him a longer time than I orginally had imagined.
Thanks again to all of you who responded!
Powered by vBulletin® Version 4.2.1 Copyright © 2017 vBulletin Solutions, Inc. All rights reserved.